Massachusetts, 2004

Hail and Damaging Winds in Massachusetts, July 2, 2004

July 2, 2004 · NWS BOX · 22 events in 9 counties and zones

The most widespread severe weather outbreak of the season brought many reports of large hail, downed trees, and power lines throughout much of central and eastern Massachusetts. Hail as large as golf balls and hen eggs caused damage to several cars in Norwell, Scituate, and Marshfield.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$105,000
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

The most widespread severe weather outbreak of the season brought many reports of large hail, downed trees, and power lines throughout much of central and eastern Massachusetts. Hail as large as golf balls and hen eggs caused damage to several cars in Norwell, Scituate, and Marshfield. Lightning from the storms caused two injuries. A man in South Boston was struck by part of a bolt of lightning that struck a nearby tree. Another man in Blackstone was struck by lightning but only received minor injuries. Several structure fires to homes and businesses were also reported from lightning strikes in Leominster, Wilmington, Hingham, and Hyannis.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jul 2, 3:05 AM EST, 8 hours 25 minutes earlier.

Area forecast discussion, Jul 2, 3:05 AM EST, 8 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
405 AM EDT FRI JUL 2 2004

...A ROUND OF SMALL HAIL...GUSTY WINDS AND HEAVY RAIN IN MORNING
TSTMS...THEN REGENERATING THIS AFTERNOON WITH LARGER HAIL AND
STRONGER WINDS POSSIBLE...

.SHORT TERM (TODAY AND TONIGHT)...
LINE OF CONVECTION MOVING ACROSS THE REGION EARLY THIS MORNING
PRODUCING MANY REPORTS OF SMALL HAIL...GUSTY WINDS AND HEAVY
RAIN. THUS FAR ONLY ONE REPORT OF SEVERE WEATHER...NICKEL SIZE HAIL
IN HARTFORD COUNTY AT 225 AM.  EXPECTING CONVECTION TO CONTINUE
MOVING EAST AND EXIT EASTERN MA 10-12Z.

CONVECTION WILL REFIRE BEGINNING AROUND MIDDAY...AS SURFACE FRONT
REMAINS WELL WEST (NY STATE & PA) OF THE REGION THIS MORNING.  IN
ADDITION...LEFTOVER BOUNDARIES FROM MORNING CONVECTION WILL FURTHER
AID AFTERNOON TSTM DEVELOP. ATMOSPHERE FURTHER DESTABILIZES TODAY
WITH ALL CONVECTIVE INDICES AND MODEL SOUNDINGS INDICATING MODERATE
INSTABILITY.  STRONG LOW LEVEL MOISTURE CONVERGENCE ALONG AND AHEAD
OF APPROACHING FRONT WILL PROVIDE SUFFICIENT FORCING COUPLED WITH
MODERATE INSTABILITY FOR NUMEROUS THUNDERSTORMS AND THE RISK OF
SEVERE WEATHER.

HIGHEST RISK WILL LIKELY BE EASTERN CT...RI...SOUTHEAST NH AND
EASTERN THIRD OF MA.  FARTHER WEST...LOW LEVEL WINDS BEGIN VEERING
TO WEST BY MIDDAY...AS FRONT ENTERS CT RIVER VALLEY.  THIS WILL
LIMIT LOW LEVEL CONVERGENCE...THUS LOWER CHANCE OF SEVERE WEATHER CT
RIVER VALLEY.  GIVEN MAGNITUDE OF INSTABILITY AND WET BULB ZERO
HEIGHTS OF 8500-9000 KFT...THREAT OF LARGE HAIL EXIST.  WIND FIELD
NOT VERY STRONG...HOWEVER MODERATE INSTABILITY SUGGEST STRONG
UPDRAFTS AND DAMAGING WINDS POSSIBLE WITH COLLAPSING CELLS.  WE WILL
ISSUE A SPECIAL WEATHER STATEMENT (SPS) LATER THIS MORNING TO ADDRESS
THE SEVERE WEATHER POTENTIAL.

CONVECTION WILL EXIT THE REGION THIS EVENING AS UPPER LOW AND
ASSOCIATED SURFACE FRONT MOVE OFFSHORE.  DRIER AND LESS HUMID
AIRMASS BEGINS TO ADVECT ACROSS THE AREA LATER TONIGHT.

.LONG TERM (SATURDAY THROUGH THURSDAY)...
GIVEN ONGOING CONVECTION THIS MORNING AND POTENTIAL FOR SEVERE
WEATHER TODAY...DID NOT SPEND MUCH TIME WITH THE EXTENDED FORECAST.
DATABASE MATCHES UP WELL WITH LATEST 00Z MODEL GUIDANCE...SO NO
CHANGES PLANNED.

&&

.MARINE...
IN THE SHORT TERM...ONLY CONCERN ARE WINDS APPROACHING 25 KT TODAY IN
SOUTHWEST FLOW.  HIGHEST WIND WILL BE ALONG THE SOUTH COAST AND NEAR
SHORE GIVEN STRONG SURFACE HEATING AND CORRESPONDING AFTERNOON
TEMPERATURES.  VSBY LOWERING THIS MORNING IN PATCHY FOG AND IN
TSTMS.

&&

.AVIATION...
LIFR CEILINGS ACROSS SOUTH COAST THIS MORNING.  STRATUS WILL ERODE
LATER THIS MORNING WITH CEILINGS LIFTING TO VFR CONDITIONS.  PATCHY
FOG WITH MVFR VSBYS WILL BURN OFF TOWARD MIDDAY AS WELL.  MVFR
CONDITIONS THIS AFTERNOON IN TSTMS...WITH IMPROVING CONDITIONS THIS
EVENING FROM WEST TO EAST.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...NONE.

NOCERA/STRAUSS
Hazardous weather outlook, Jul 2, 5:09 AM EST, 6 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
609 AM EDT FRI JUL 2 2004

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-030930-
BARNSTABLE MA-BLOCK ISLAND RI-BRISTOL RI-CENTRAL MIDDLESEX MA-
CHESHIRE NH-DUKES MA-EASTERN ESSEX MA-EASTERN FRANKLIN MA-
EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HILLSBOROUGH NH-
EASTERN KENT RI-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-HARTFORD CT-
NANTUCKET MA-NEWPORT RI-NORTHERN BRISTOL MA-NORTHERN WORCESTER MA-
NORTHWEST MIDDLESEX MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST MIDDLESEX MA-SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-SOUTHERN WORCESTER MA-SUFFOLK MA-TOLLAND CT-
WASHINGTON RI-WESTERN AND CENTRAL HILLSBOROUGH NH-WESTERN ESSEX MA-
WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA-
WESTERN KENT RI-WESTERN NORFOLK MA-WESTERN PLYMOUTH MA-WINDHAM CT-
609 AM EDT FRI JUL 2 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
CONNECTICUT...MASSACHUSETTS EAST OF BERKSHIRE COUNTY...SOUTHWEST NEW
HAMPSHIRE AND ALL OF RHODE ISLAND.

.DAY ONE (TODAY AND TONIGHT)...
SCATTERED SHOWERS AND THUNDERSTORMS WITH SMALL HAIL...GUSTY WINDS
AND HEAVY RAIN WILL EXIT CAPE COD AND THE ISLANDS BY 8 AM.  A COLD
FRONT ACROSS EASTERN NEW YORK STATE WILL MOVE INTO NEW ENGLAND THIS
AFTERNOON...TRIGGERING ANOTHER ROUND OF THUNDERSTORMS.  A FEW OF
THESE STORMS MAY TURN SEVERE...WITH HAIL AND GUSTY WINDS.  THE
HIGHEST RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON APPEARS TO BE
ACROSS EASTERN CONNECTICUT...RHODE ISLAND...SOUTHERN NEW HAMPSHIRE
AND MOST OF MASSACHUSETTS...EXCLUDING THE BERKSHIRES.

THE COLD FRONT WILL MOVE OFFSHORE TONIGHT...BRINGING AN END TO THE
SHOWERS AND THUNDERSTORMS...AS WELL AS USHERING IN A DRIER AND LESS
HUMID AIRMASS.

.DAYS TWO THROUGH SEVEN (FRIDAY THROUGH WEDNESDAY)...
NO HAZARDOUS WEATHER IS EXPECTED SATURDAY AND SUNDAY.

MORE SHOWERS AND THUNDERSTORMS ARE EXPECTED SUNDAY NIGHT AND MONDAY
AS ANOTHER FRONTAL SYSTEM APPROACHES FROM THE WEST.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS DEFINITELY REQUESTED FOR THIS AFTERNOON.
THANKS SKYWARN

THIS PRODUCT CAN BE FOUND ON OUR WEB SITE...WWW.WEATHER.GOV/ER/BOX

NOCERA

In the hours before

Special weather statement, Jul 2, 6:00 AM EST, 5 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
700 AM EDT FRI JUL 2 2004

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-021600-
BARNSTABLE MA-BLOCK ISLAND RI-BRISTOL RI-CENTRAL MIDDLESEX MA-
CHESHIRE NH-DUKES MA-EASTERN ESSEX MA-EASTERN FRANKLIN MA-
EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HILLSBOROUGH NH-
EASTERN KENT RI-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-HARTFORD CT-
NANTUCKET MA-NEWPORT RI-NORTHERN BRISTOL MA-NORTHERN WORCESTER MA-
NORTHWEST MIDDLESEX MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST MIDDLESEX MA-SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-SOUTHERN WORCESTER MA-SUFFOLK MA-TOLLAND CT-
WASHINGTON RI-WESTERN AND CENTRAL HILLSBOROUGH NH-WESTERN ESSEX MA-
WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA-
WESTERN KENT RI-WESTERN NORFOLK MA-WESTERN PLYMOUTH MA-WINDHAM CT-
700 AM EDT FRI JUL 2 2004

...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON...

A COLD FRONT APPROACHING NEW ENGLAND FROM THE WEST TODAY...WILL
TRIGGER ANOTHER ROUND OF SCATTERED SHOWERS AND THUNDERSTORMS THIS
AFTERNOON ACROSS THE REGION.  SOME OF THE STORMS MAY CONTAIN HAIL AND
GUSTY WINDS. SHOWERS AND THUNDERSTORMS WILL BEGIN TO DEVELOP AROUND
MIDDAY...AND THEN EXIT CAPE COD THIS EVENING.

IF YOU PLAN TO BE OUTDOORS TODAY BE ON THE ALERT FOR THREATENING
WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO...THE VOICE OF
THE NATIONAL WEATHER SERVICE...OR YOUR FAVORITE MEDIA OUTLET...FOR
UPDATES ON THE POTENTIAL FOR SEVERE THUNDERSTORMS THIS AFTERNOON.

NOCERA
Special weather statement, Jul 2, 10:27 AM EST, 1 hour 3 minutes before
CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-030100-

SPECIAL WEATHER STATEMENT...CORRECTION
NATIONAL WEATHER SERVICE TAUNTON MA
1127 AM EDT FRI JUL 2 2004

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-030100-
BARNSTABLE MA-BLOCK ISLAND RI-BRISTOL RI-CENTRAL MIDDLESEX COUNTY MA-
CHESHIRE NH-DUKES MA-EASTERN ESSEX MA-EASTERN FRANKLIN MA-
EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HILLSBOROUGH NH-
EASTERN KENT RI-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-HARTFORD CT-
NANTUCKET MA-NEWPORT RI-NORTHERN BRISTOL MA-NORTHERN WORCESTER MA-
NORTHWEST MIDDLESEX COUNTY MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST MIDDLESEX MA-SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-SOUTHERN WORCESTER MA-SUFFOLK MA-TOLLAND CT-
WASHINGTON RI-WESTERN AND CENTRAL HILLSBOROUGH NH-WESTERN ESSEX MA-
WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA-
WESTERN KENT RI-WESTERN NORFOLK MA-WESTERN PLYMOUTH MA-WINDHAM CT-
1127 AM EDT FRI JUL 2 2004

...SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING...

THERE IS A CHANCE OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING
IN SOUTHERN NEW ENGLAND.  THE AREA MOST AT RISK IS ALONG AND EAST OF
A LINE FROM MANCHESTER NEW HAMPSHIRE THROUGH WORCESTER TO WESTERLY
RHODE ISLAND.  THIS AREA INCLUDES THE CITIES OF BOSTON AND
PROVIDENCE.

SEVERE WEATHER WOULD BE MOST LIKELY FROM 1 PM TO 7 PM THIS AFTERNOON
AND EVENING.  LARGE HAIL WOULD BE THE MOST LIKELY HAZARD FROM ANY
SEVERE THUNDERSTORMS THAT FORM.  THERE IS A LESSER CHANCE OF
DAMAGING WINDS.  OF COURSE...ALL THUNDERSTORMS PRODUCE LIGHTNING.

A COLD FRONT EXTENDED A MIDDAY FROM WESTERN NEW HAMPSHIRE THROUGH
WESTERN CONNECTICUT.  THIS FRONT WILL MOVE TO THE ROUTE 95 CORRIDOR
BY EVENING AND EAST OF CAPE COD OVERNIGHT.  BRIGHT SUNSHINE WILL HEAT
THE WARM HUMID AIR AHEAD OF THE FRONT...AIDING IN THE DEVELOPMENT OF
THUNDERSTORMS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

WTB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 hail, 6 lightning, 2 thunderstorm wind. Local standard time, as filed.

Lightning, Worcester

When
July 2, 11:30 AM EST
Where
Worcester County, Leominster
Reported by
NEWSPAPER
Coordinates
42.351, -71.908 (the zone’s center; the record gives no point)

Hail, Middlesex

When
July 2, 12:01 PM EST
Where
Middlesex County, Chelmsford Center
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.583, -71.333

Hail, Hampden

When
July 2, 12:20 PM EST
Where
Hampden County, Monson
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
42.100, -72.317

Hail, Essex

When
July 2, 12:24 PM EST
Where
Essex County, Middleton
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
42.600, -71.017

Lightning, Middlesex

When
July 2, 12:30 PM EST
Where
Middlesex County, Wilmington
Property damage
$5,000
Reported by
NEWSPAPER
Coordinates
42.486, -71.392 (the zone’s center; the record gives no point)

Thunderstorm Wind, Hampden

When
July 2, 12:35 PM EST
Where
Hampden County, Brimfield
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
AMATEUR RADIO
Coordinates
42.117, -72.200

Hail, Hampden

When
July 2, 12:40 PM EST
Where
Hampden County, Wales
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
42.067, -72.217

Hail, Essex

When
July 2, 12:56 PM EST
Where
Essex County, Beverly
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
42.550, -70.867

Lightning, Plymouth

When
July 2, 1:00 PM EST to 2:00 PM EST
Where
Plymouth County, Hingham
Property damage
$25,000
Reported by
NEWSPAPER
Coordinates
41.987, -70.737 (the zone’s center; the record gives no point)

Hail, Middlesex

When
July 2, 1:06 PM EST to 1:14 PM EST
Where
Middlesex County, Lexington
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
42.450, -71.233

Thunderstorm Wind, Essex

When
July 2, 1:12 PM EST
Where
Essex County, Topsfield
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
AMATEUR RADIO
Coordinates
42.633, -70.950

Hail, Suffolk

When
July 2, 1:45 PM EST
Where
Suffolk County, Boston
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
42.317, -71.067

Hail, Middlesex

When
July 2, 1:52 PM EST
Where
Middlesex County, Belmont
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.400, -71.167

Hail, Norfolk

When
July 2, 2:15 PM EST to 2:18 PM EST
Where
Norfolk County, Cohasset
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.233, -70.800

Hail, Plymouth

When
July 2, 2:25 PM EST to 2:35 PM EST
Where
Plymouth County, Norwell
Measured
2 in hail
Property damage
$35,000
Reported by
TRAINED SPOTTER
Coordinates
42.167, -70.783

Hail, Bristol

When
July 2, 2:35 PM EST
Where
Bristol County, Rehoboth
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.833, -71.267

Hail, Plymouth

When
July 2, 2:45 PM EST to 3:06 PM EST
Where
Plymouth County, Marshfield
Measured
1.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.100, -70.683

Lightning, Barnstable

When
July 2, 3:00 PM EST
Where
Barnstable County, Hyannis
Property damage
$20,000
Reported by
NEWSPAPER
Coordinates
41.684, -70.274 (the zone’s center; the record gives no point)

Hail, Plymouth

When
July 2, 3:50 PM EST
Where
Plymouth County, Marshfield
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.100, -70.683

Lightning, Suffolk

When
July 2, 5:02 PM EST
Where
Suffolk County, South Boston
Injuries
1 direct, 0 indirect
Reported by
LAW ENFORCEMENT
Coordinates
42.356, -71.066 (the zone’s center; the record gives no point)

Lightning, Worcester

When
July 2, 5:17 PM EST
Where
Worcester County, Blackstone
Injuries
1 direct, 0 indirect
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
42.351, -71.908 (the zone’s center; the record gives no point)

Hail, Bristol

When
July 2, 5:42 PM EST to 6:20 PM EST
Where
Bristol County, Attleboro
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.933, -71.283

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2004Every state in 2004This day in weather historyWarnings in Massachusetts, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5416966, 5416874, 5416875, 5416876, 5416967, 5416877, 5416878, 5416879, 5416968, 5416880, 5416881, 5416882, 5416957, 5416958, 5416959, 5416960, 5416961, 5416969, 5416962, 5416963, 5416964, 5416965.